Hormone therapy and effect on kidneys - Advanced Prostate...

Advanced Prostate Cancer
10,054 members11,743 posts

Hormone therapy and effect on kidneys

blueeyes74
blueeyes74

Hi all - just wondering if any of you have had experience of kidney problems as a result of hormone therapy ? My husband was diagnosed in Jan 2016 ( gleason 7, spread to lymph nodes and one spot on ribs ). Since then has had cyberknife and radiation and been on monthly Firmagon and xgeva, then started daily casodex Oct 2017. Just recently has had very painful knees and also a bout of cystitis. Blood tests show a high level of uric acid, so I am just wondering if the kidneys are now starting to suffer from all this medication ?

Many thanks and best wishes to you all.

16 Replies
oldestnewest

I was diagnosed with prostate cancer 8 years ago and since radiation failed I have been on hormone therapy for 4 1/2 years. I lost one kidney to cancer in 1989 My current kidney function is 60 per cent (should be 50 since I only have one). So in my case the radiation and Lupron Depot do not appear to have affected my one kidney.

blueeyes74
blueeyes74
in reply to Sandy752

Many thanks for your reply. Best Wishes

Well my kidney disease has gotten worse with time even though I was on Lupron shots for 6 and 1/2 yrs. However, uric acid causes gout in high blood levels not cystitis. To lower uric acid simply stop eating gravy. Uric acid in meat when it is cooked goes to the bottom of the pan. Then those concentrated uric acid juices are used to make gravy. For more information look up a low purine diet on Google.

Thankyou !

will i know they check my kidneys now and then depending on the drugs. as for lupron/eliguard when they test my level of my testontone and its down around 3 or so i stop it since i don't need it at 0 for years i can live with it at a 3 level and give myself a break for 6 months or when my oncologist decides to test for its level. i make the decision when to stop not the doctor. charlie

Hi Charles, When I stopped Lupron/Eligard (after 6 and 1/2 years) I had an erection when I urinated. Since men can not urinate with an erection I had to do something else for about 10 minutes and then continue urinating. My Urologist said that just means that I am creating Testosterone again. After 6 weeks this problem went away.

gosh its amazing what men are being treated when first dx. i went to lupron/liguard shots until the psa went higher i went with radiation and for or 4 yrs nothing then started all drugs casodex didn't seem to do anything. then on to zytiga. i have a lesion on a rib but they aren't going to radiated it because its not on a wt bearing bone. a couple of lower and rise lymph nobes thats all. 10 years with psa at 28. from what i read here i'm luckly

i'm going about myself gleason scores i have no idea at this time. once u get treatment then it goes out the window its only used from the biopsy . i 've had prostrate cancer for 10 years, my psa is 28 and on a new treatment called PROVENGE check it out

Thanks - hoping the treatment he is on at the moment will keep it stable for some years to come.... Good to know there are other treatments out there though

I can't say that my husband's kidney function has gotten worse. He did, however, have high uric acid levels prior to beginning treatment. He has had bouts of gout for years. As a result, he take allopurinol on a regular basis to fend off the gout attacks. We tried controlling gout with diet, but it didn't help.

JimVanHorn
JimVanHorn
in reply to COG1

Stop eating gravy and meat drippings.

COG1
COG1
in reply to JimVanHorn

We never have been big "gravy" or "drippings" people. We cut out red meats all together, along with shell fish, but it had no effect on his gout. He was still having several flare-ups per year. Sorry, but sometimes diet can't control the problem.

JimVanHorn
JimVanHorn
in reply to COG1

Ok, I understand. Look on Google for a purine diet. Follow it as well as you can. So the reason he has pain from uric acid is because it forms long thin crystals that act like tiny swords in your joints. When you move your hands or feet you break the crystals and then cause pain. When white blood cells go the get rid of the crystals, they often are killed by the long crystal and then other white cells come to carry away the cell pieces. Eventually, the white blood cells cause swelling and this process produces what is called "Gouty Tofi," a red swelling in the joints. Now calcium and uric acid make up what a kidney stone is made of. Some people are uric acid ex-creators and some are uric acid storers. It sounds like your husband is a uric acid storer. There is a great drug called Allopurinal that reduces uric acid in the body and is very effective. So check with your doctor to see if he needs this medicine.

COG1
COG1
in reply to JimVanHorn

Yep, we're well versed in gout. We did the purine diet first on the advice of his doctor. We still do, but even so, his gout re-appeared on a regular basis and affected not just his feet and hands, but knees, elbows and shoulders as well.

JimVanHorn
JimVanHorn
in reply to COG1

OK thanks for the explanation.

Many thanks - it seemed to be the red meat and beer that made my husbands gout worse before the prostate cancer appeared, so we have cut all that out....

You may also like...